West Virginia, 2016

Damaging Wind and High Wind in West Virginia, February 24 to 26, 2016

February 24 to 26, 2016 · NWS RLX · 6 events in 6 counties and zones

As a strong low pressure system was lifting north through Ohio, gusty showers raced northeast through West Virginia during the daylight hours on the 24th. Temperatures reached near 70 degrees in the Clarksburg vicinity before one batch of showers moved through.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

As a strong low pressure system was lifting north through Ohio, gusty showers raced northeast through West Virginia during the daylight hours on the 24th. Temperatures reached near 70 degrees in the Clarksburg vicinity before one batch of showers moved through. A few embedded thunderstorms were noted a few hours earlier in the Charleston vicinity, where a tree fell near Chelyan. Further north though, no thunderstorms were noted around Clarksburg. Most wind gusts were in the 30 to 45 mph range. However, a stronger gust was measured at the Clarksburg airport.

In the wake of the storm, wind blown snow showers were common on the 25th into the 26th. The 24 hour snow accumulations of 3 to 6 inches were common in the central mountain counties, including the upper Greenbrier Valley in Pocahontas County. Snowshoe reported a 7 inch accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 24, 12:33 PM EST, 7 minutes earlier.

Area forecast discussion, Feb 24, 12:33 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1233 PM EST WED FEB 24 2016

.SYNOPSIS...
STRENGTHENING LOW PRESSURE LIFTS NORTHEAST...THRU UPPER OHIO
VALLEY...INCREASING WINDS AND RAIN. COLDER THURSDAY AND FRIDAY
WITH SNOW SHOWERS AND STRONG NORTHWESTERLY WINDS. MORE TRANQUIL
WEATHER THIS WEEKEND WITH HIGH PRESSURE.

&&

.NEAR TERM /THROUGH THURSDAY/...
A BROAD DEEPENING LOW PRESSURE SYSTEM CROSSES THROUGH THE OH
VALLEY AND PORTIONS OF WV THROUGH THURSDAY. PERIODS OF RAIN WILL
SPREAD EAST UNDER INCREASING LOW LEVEL WINDS.

MODELS INDICATE STRONG WINDS AT ADJACENT LOWER LEVELS FROM 40 TO
45 AT H925 LEVEL. THESE CONDITIONS WILL BRING LOW LEVEL WIND
SHEAR. THE HIGHER TERRAIN COULD EXPERIENCE 40 TO 50 MPH GUSTS...SO
MAINTAINING WIND ADVISORY THROUGH THIS EVENING.

A FLOOD WATCH ALSO CONTINUES IN EFFECT FOR SOUTHEAST OHIO AND
NORTHEAST KENTUCKY. RAIN SHOWERS ARE MOVING NORTH ACROSS THE
AREA...BUT WITH LIGHT TO MODERATE RAIN ACCUMULATIONS. ADDITIONAL
SHOWERS ARE EXPECTED TONIGHT AND OVERNIGHT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
STRONG COLD AIR ADVECTION FILTERS INTO THE REGION ON THURSDAY WITH
LONG WAVE UPPER TROUGH SETTLING OVERHEAD. SEVERAL FAST MOVING
SHORT WAVES MOVE THROUGH THE FLOW SPREADING SNOW SHOWERS ACROSS
THE REGION.  BOUNDARY LAYER TEMPS WEST OF THE MOUNTAINS WILL
LIKELY BE SLOW TO DROP BELOW FREEZING ON THURSDAY...SO NOT
EXPECTING ANY SNOWFALL ACCUMULATION OUTSIDE THE MOUNTAINS UNTIL
THURSDAY NIGHT. ALSO...THE BULK OF THE DEEPER MOISTURE WILL LIKELY PULL
OUT BEFORE TEMPS COOL ENOUGH FOR ACCUMULATING SNOW...SO GENERALLY
THINKING ONLY ABOUT AN INCH OR LESS ACROSS THE LOWLANDS ON
THURSDAY NIGHT. THE MOUNTAINS HOWEVER WILL BE A DIFFERENT
STORY...WHERE ENHANCED SNOWFALL IN THE FAVORABLE UPSLOPE AREAS
WILL PUSH AMOUNTS NEAR ADVISORY CRITERIA. THE BIG CONCERN WILL BE
THE STRONG WIND GUSTS WHICH WILL CAUSE A LOT OF DRIFTING AND NEAR
ZERO VISIBILITIES AT TIMES WITH THE BLOWING SNOW. ALTHOUGH WE MAY
NOT QUITE GET SNOW AMOUNTS UP TO ADVISORY LEVELS...THE COMBINED
SNOW/WIND THREAT COULD WARRANT AN ADVISORY BASED ON IMPACTS ALONE.

HIGH PRESSURE WILL MOVE IN OVERHEAD FRIDAY NIGHT AND BRING AN END
TO THE SNOW SHOWERS AND BRING IN MORE TRANQUIL WEATHER FOR THE
WEEKEND.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE LONG TERM FORECAST BEGINS HIGH PRESSURE-DOMINANT IN IMPROVING
CONDITIONS AS TEMPERATURES CLIMB ABOVE NORMAL AGAIN. A CLIPPER
SYSTEM ARRIVES LATE SUNDAY NIGHT/EARLY MONDAY...BUT SHOULD BE A
QUICK HITTER WITHOUT MUCH FANFARE. EXPECTING ALL RAIN EXCEPT FOR
THE END...WHEN THE SHOWERS COULD TURN INTO LIGHT SNOW SHOWERS IN
THE NORTHEAST MOUNTAINS...SIMULTANEOUS WITH THE EXIT OF THE
MOISTURE.

MIDDLE OF NEXT WEEK BRINGS A COLORADO LOW INTO THE MIDDLE OHIO
VALLEY...A STRONGER FRONTAL SYSTEM THAN THE AFOREMENTIONED ALBERTA
CLIPPER.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
VFR IN DOWNSLOPE. ANTICIPATE MVFR LIKELIHOOD INCREASES AS WAVES
MOVE THROUGH. MAIN FEATURES ARE THE STRENGTHENING LOW LEVEL FLOW
FROM THE SOUTHEAST AND THE LLWS THAT ACCOMPANIES THE STRONG WINDS
ALOFT. ALSO...THE BANDS OF SHOWERS...WITH POSSIBLE EMBEDDED
THUNDERSTORMS DURING THE DAYLIGHT HOURS TODAY. EASTERLY FLOW
CONTINUES THROUGH THIS MORNING...BEFORE WINDS VEER TO SOUTH...THEN
FINALLY SOUTHWEST BY 00Z THURSDAY. SO CEILINGS SHOULD IMPROVE
AROUND BECKLEY WHEN FLOW TURNS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING THE BANDS OF SHOWERS AND POSSIBLE LOW TOP
THUNDERSTORMS DURING THE LATE MORNING AND AFTERNOON...COULD VARY FROM
TAF FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  M    M    M    L    L    L    L    L    L    L    L    L
HTS CONSISTENCY  L    L    L    L    L    L    L    L    M    M    M    M
BKW CONSISTENCY  M    M    L    L    L    L    L    L    M    M    M    M
EKN CONSISTENCY  M    M    M    M    L    L    L    L    L    L    L    L
PKB CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
CKB CONSISTENCY  M    M    M    M    M    L    L    L    L    L    L    L

AFTER 18Z THURSDAY...
IN BACKLASH OF STORM...IFR CEILINGS AND VSBY POSSIBLE IN SNOW
SHOWERS MOSTLY THURSDAY INTO THURSDAY NIGHT...ESPECIALLY OVER
HIGH TERRAIN IN WEST VIRGINIA.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL 2 AM EST FRIDAY FOR WVZ033>038-046-047.
OH...FLOOD WATCH THROUGH THURSDAY MORNING FOR OHZ066-067-075-076-
     083>087.
KY...FLOOD WATCH THROUGH THURSDAY MORNING FOR KYZ101>103-105.
VA...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR VAZ003-004.

&&

SYNOPSIS...ARJ/RPY/JW/MPK
NEAR TERM...ARJ
SHORT TERM...MPK
LONG TERM...26
AVIATION...JW
Hazardous weather outlook, Feb 24, 7:32 AM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
732 AM EST WED FEB 24 2016

WVZ005>011-013>020-024>032-039-040-251245-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
732 AM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIND ADVISORY MAY BE NEEDED THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ066-067-075-076-083>087-251245-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-
732 AM EST WED FEB 24 2016

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

IN ADDITION TO HEAVY RAIN...A FEW THUNDERSTORMS COULD PRODUCE
STRONG WIND GUSTS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ033>038-047-251245-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-RANDOLPH-
732 AM EST WED FEB 24 2016

...WIND ADVISORY IN EFFECT UNTIL 2 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

WINTER WEATHER ADVISORIES MAY BE NEEDED THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-251245-
DICKENSON-BUCHANAN-
732 AM EST WED FEB 24 2016

...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ046-251245-
POCAHONTAS-
732 AM EST WED FEB 24 2016

...WIND ADVISORY IN EFFECT UNTIL 2 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

WINTER WEATHER ADVISORIES MAY BE NEEDED THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 24, 12:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1207 PM EST WED FEB 24 2016

OHZ076-WVZ008>010-015>019-241800-
WASHINGTON-PLEASANTS-CALHOUN-RITCHIE-KANAWHA-ROANE-JACKSON-WIRT-WOOD-
1207 PM EST WED FEB 24 2016

...A LINE OF GUSTY SHOWERS WILL AFFECT CENTRAL
WASHINGTON...NORTHEASTERN KANAWHA...EASTERN JACKSON...SOUTHWESTERN
PLEASANTS...WIRT... CALHOUN...SOUTHWESTERN RITCHIE...ROANE AND WOOD
COUNTIES...

AT 1206 PM EST...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM
RAVENSWOOD TO NEAR KENNA TO 6 MILES NORTHEAST OF MADISON...AND MOVING
NORTHEAST AT 40 MPH.

WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
PARKERSBURG...MARIETTA...SPENCER...ELIZABETH...GRANTSVILLE...
VIENNA...WILLIAMSTOWN...MARMET...BELLE...CLENDENIN...BELMONT...BOAZ..
.
ARNOLDSBURG...AMMA...COAL FORK...MINERALWELLS...ELKVIEW...PINCH AND NORTH
HILLS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 4 AND 26.
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 96 AND 97...AND
BETWEEN MILE MARKERS 158 AND 186.
 INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 1 AND 2.
 WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 89 AND 95.
 ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 7 AND 29.

LAT...LON 3886 8100 3818 8160 3871 8156 3919 8162
      3957 8134
TIME...MOT...LOC 1706Z 210DEG 34KT 3898 8177 3860 8162 3813 8174

30
Special weather statement, Feb 24, 12:35 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1235 PM EST WED FEB 24 2016

WVZ015-016-018-026-027-029-033>037-241830-
CLAY-CALHOUN-KANAWHA-NICHOLAS-BOONE-ROANE-FAYETTE-MCDOWELL-GILMER-
WYOMING-RALEIGH-
1235 PM EST WED FEB 24 2016

...A LINE OF GUSTY SHOWERS WILL AFFECT RALEIGH...EASTERN BOONE...
SOUTHEASTERN KANAWHA...WEST CENTRAL NICHOLAS...SOUTHEASTERN
CALHOUN...SOUTHEASTERN ROANE...CLAY...EASTERN WYOMING...FAYETTE AND
EASTERN MCDOWELL COUNTIES...

AT 1234 PM EST...A LINE OF GUSTY SHOWERS WAS ALONG A LINE EXTENDING
FROM NEAR COAL FORK TO 10 MILES SOUTHWEST OF BURNWELL TO GARY...AND
MOVING NORTHEAST AT 30 MPH.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
BECKLEY...FAYETTEVILLE...WELCH...PINEVILLE...CLAY...BABCOCK STATE PARK...
OAK HILL...MONTGOMERY...MULLENS...CHESAPEAKE...MARMET...MOUNT HOPE...
MABSCOTT...ANSTED...SOPHIA...BELLE...CEDAR GROVE...GARY...EAST BANK AND
GLASGOW.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 27 AND 43.
 WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 28 AND 89.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 120 AND 134.

LAT...LON 3823 8157 3884 8101 3870 8100 3867 8103
      3864 8100 3771 8096 3764 8107 3761 8106
      3759 8109 3760 8114 3758 8120 3751 8121
      3746 8131 3742 8128 3742 8131 3728 8142
      3726 8150 3721 8156
TIME...MOT...LOC 1734Z 237DEG 26KT 3832 8145 3792 8146 3736 8153

30

The radar

The Charleston,WV radar (KRLX), 23 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

4 winter weather, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Kanawha

When
February 24, 12:40 PM EST
Where
Kanawha County, 0.61 mi S of Quincy
Measured
30 kt (35 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.191, -81.502

A large pine tree fell and slightly damaged 2 homes. The trunk of the tree was partially rotten.

High Wind, Harrison

When
February 24, 2:45 PM EST to 3:45 PM EST
Where
Harrison forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

A gust to 59 mph was measured at the Clarksburg airport. Only 1 report of damage was received at the county 911 center, that being a few lines down.

Winter Weather, Webster

When
February 25, 7:00 AM EST to February 26, 12:00 PM EST
Where
Webster forecast zone
Reported by
COOP Observer

Winter Weather, Pocahontas

When
February 25, 7:00 AM EST to February 26, 12:00 PM EST
Where
Pocahontas forecast zone
Reported by
COOP Observer

Winter Weather, Randolph

When
February 25, 7:00 AM EST to February 26, 12:00 PM EST
Where
Randolph forecast zone
Reported by
COOP Observer

Winter Weather, Nicholas

When
February 25, 7:00 AM EST to February 26, 12:00 PM EST
Where
Nicholas forecast zone
Reported by
COOP Observer

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612590, 612585, 613040, 613041, 613042, 613043.